Q:

10/17/2012
I have a 68 year old patient who recently had a clear anaphylactic reaction within minutes of eating unpasteurized cheese (on vacation in Paris). She eats all cheeses in the US without difficulty. The only other components of her meal were lettuce, cucumbers, and peppers, all of which she tolerates.

On researching this I suspect that she reacted to natamycin in the rind of the cheese, which is typically destroyed during pasteurization.

Has this been reported? Is it safe to skin test her with Natacyn eye drops (appropriately diluted, prick puncture, etc?)

A:

Thank you for your inquiry.

Unfortunately, I am not sure that I can be of much help. The reason for this is that a literature search including key words such “anaphylaxis to unpasteurized cheese,” “urticaria to unpasteurized cheese,” ‘natamycin allergy,” “anaphylaxis to natamycin,” and “allergy to natamycin” failed to reveal any case fitting the description of your patient. That is, I was unable to find any reports of allergic reactions to natamycin, and none describing reactions to unpasteurized cheese in patients who could tolerate other cheeses. Thus, although your analysis may be correct, I could not confirm its validity based on published information, and have no personal experience in dealing with the issues you described.

However, I do believe, based on what I read about natamycin, that it would be safe to skin test her with the eye drops using a prick test. This opinion is supported by the fact that the package insert for this drug states, “Serious side effects are not expected with this medication.” In addition, there is no mention of either urticaria or anaphylaxis due to its administration.

The preparation does contain benzalkonium chloride, and therefore, should you decide to skin test, I would use at least two volunteers to make sure, should a positive reaction occur, that you are not looking at an irritant reaction (which would be far more likely if you used an intradermal preparation).

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology